New Mexico, 2017

Flash Flood in New Mexico, July 18, 2017

July 18, 2017 · NWS EPZ · 1 event in 1 county or zone

A surge of monsoon moisture moved into the Rio Grande Valley overnight with a weak upper disturbance. These combined to produce slow moving thunderstorms with very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A surge of monsoon moisture moved into the Rio Grande Valley overnight with a weak upper disturbance. These combined to produce slow moving thunderstorms with very heavy rain. Rainfall amounts totaled almost three and a half inches around Mesquite which lead to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 17, 2:25 PM MST, 9 hours 50 minutes earlier.

Area forecast discussion, Jul 17, 2:25 PM MST, 9 hours 50 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
325 PM MDT Mon Jul 17 2017

.SYNOPSIS...
Expect scattered thunderstorms this evening over southwestern New
Mexico, with isolated thunderstorms elsewhere. Thunderstorm
coverage will decrease on Tuesday, with improving chances late
Wednesday and Thursday. While overall the Monsoon has been
relatively lacking this summer, longer range trends suggest
improvement in the overall pattern bringing more moisture to the
area by the weekend as an area of high pressure aloft shifts to
our east.

&&

.DISCUSSION...
The subtropical ridge is stretched out from southern California to
Missouri with dual centers over far northern Arizona and SE
Kansas, separated by a weak trough over western Nebraska. Water
Vapor and RAP 200mb streamlines show an upper tropospheric low
over eastern Chihuahua and a weaker one over SE New Mexico. The
latter feature may not have initialized well with the models, but
the NAM/GFS/RAP all show an elongated PV anomaly in this area.
Convection has been slightly enhanced in this area compared to the
south-central NM lowlands, but mostly has been struggling to
survive when moving off the relatively higher terrain of the
various desert mountain ranges.

Convection started a little early in Southwest New Mexico where
moisture remains a little deeper (PWs ~1.40" per GOES-16 before
cloud cover expanded, surface dewpoints in the lower-60s). The
Gila has been pretty quiet, but water vapor imagery shows an area
of subsidence/drying aloft overhead which should drift WSW heading
into this evening.

Overall best precip coverage this evening will be in SW New
Mexico, with storms likely to spread into the Gila over the next
couple of hours. Expect Isolated coverage elsewhere, with 20
coverage for most of El Paso and Dona Ana Counties. Overall
activity should really ramp down after sunset as SW New Mexico
gets "worked over" and weaker instability is unable to keep
storms going in the central and eastern parts of the CWA.

For Tuesday, our little upper level feature shifts into the
Boot Heel Region, but low level flow becomes weak, with available
moisture diminishing, and weakening instability. The relative
focus for thunderstorms will continue to be over far SW New
Mexico, but overall activity will be down a little from today.

On Wednesday, another upper level system -- either an inverted
trough (NAM) or close upper-tropospheric low (GFS) rolls into the
area. Despite the more favorable dynamics for lift, poor low-level
moisture, and H5 temps increasing to around -4C result in weak
instability through the day. Cooler air aloft (-7C at H5) comes
in during the evening/overnight hours. Still need to watch
Wednesday closely in case moisture/instability improves or cooler
air aloft moves in a little faster. This system lingers in the
area Thursday, and should bring an increase in thunderstorm
coverage then.

Overall signs early next week point to a broader area of better
moisture aloft as the subtropical ridge shifts to the east and
upper level flow becomes southeasterly.

&&

.AVIATION...Valid 18/00Z-19/00Z...
P6SM SCT-BKN060-080 BKN-OVC200-250 through much of the period.
Scattered to numerous VRB20G35KT 1-3SM TSRA BKN020-040 west of KTCS-
KDMN line and isolated to the east.  Storms will mainly occur before
04Z and again after 16Z, but isolated storms may continue through
night.

&&

.FIRE WEATHER...
Monsoon pattern in full force now with good moisture over region and
daily thunderstorm chances.  Best chances for the next couple of
days will remain west of the river and mountains, but spread across
the entire area by Thursday and continuing into next week.
Temperatures will be near normal with relative humidities remaining
above 20-25 percent for the lowlands and above 35 percent in the
mountains.  Winds generally east to southeast 5 to 15 mph through
the period as easterly flow deepens over region.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  93  75  91 /  20  10  10  10
Sierra Blanca           68  88  70  89 /  20  10  20  20
Las Cruces              68  92  70  93 /  30  10  20  10
Alamogordo              68  92  69  93 /  20  20  20  20
Cloudcroft              50  70  51  71 /  20  30  30  30
Truth or Consequences   69  93  70  95 /  30  20  20  20
Silver City             62  84  64  89 /  40  50  40  50
Deming                  68  92  70  94 /  30  10  20  20
Lordsburg               67  90  68  93 /  30  40  40  30
West El Paso Metro      72  92  75  90 /  20  10  20  10
Dell City               69  92  69  90 /  20  10  10  10
Fort Hancock            72  93  76  91 /  20  10  10  20
Loma Linda              66  85  67  84 /  20  10  20  20
Fabens                  72  93  74  92 /  20  10  10  20
Santa Teresa            69  92  73  91 /  20  10  20  10
White Sands HQ          70  92  71  91 /  20  10  20  20
Jornada Range           67  92  68  94 /  30  10  20  10
Hatch                   67  93  68  94 /  30  10  20  20
Columbus                69  92  70  93 /  30  10  20  20
Orogrande               70  92  72  93 /  20  10  20  20
Mayhill                 54  78  55  80 /  20  30  20  20
Mescalero               54  79  56  83 /  20  30  20  20
Timberon                54  77  55  79 /  20  30  30  30
Winston                 58  84  60  87 /  40  40  40  40
Hillsboro               64  88  65  93 /  30  30  30  30
Spaceport               67  92  69  94 /  30  20  20  20
Lake Roberts            54  84  53  86 /  40  60  50  50
Hurley                  62  86  63  90 /  30  40  40  40
Cliff                   60  88  61  94 /  40  50  40  40
Mule Creek              60  87  65  90 /  40  60  50  50
Faywood                 62  86  63  90 /  30  30  30  30
Animas                  67  91  69  94 /  40  30  30  30
Hachita                 66  91  68  94 /  30  20  30  20
Antelope Wells          65  89  67  92 /  40  40  30  40
Cloverdale              62  83  65  87 /  40  50  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman/26-Grzywacz
Hazardous weather outlook, Jul 17, 10:36 AM MST, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1136 AM MDT Mon Jul 17 2017

NMZ401>417-TXZ418>424-181700-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1136 AM MDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Isolated to scattered afternoon thunderstorms will mainly be
focused over southwestern New Mexico as well as Otero and Hudspeth
Counties, with spotty coverage in-between. Some storms, especially
in SW New Mexico, will be slow-moving and could produce highly
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorm coverage will remain focused over the higher terrain
and far SW New Mexico on Tuesday. An approaching upper level
disturbance from the east may bring an up-tick in storm coverage
Wednesday night. Longer range forecasts suggest a broader push of
upper level moisture late in the week, bringing better conditions
for higher thunderstorm coverage, and a better chance at localized
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...
Spotters are always encouraged to report significant weather via
phone or via Twitter by referencing @NWSElPaso.

Hardiman

In the hours before

Special weather statement, Jul 17, 6:36 PM MST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service El Paso TX
736 PM MDT MON JUL 17 2017

NMZ412>415-417-180215-
Southern Tularosa Basin NM-Central Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
736 PM MDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO COUNTY UNTIL
815 PM MDT...

At 735 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Timberon, moving northwest at 20 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Oliver Lee State Park
Highway 54 between Orogrande and Boles Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3254 10572 3245 10590 3268 10615 3283 10588
TIME...MOT...LOC 0135Z 147DEG 19KT 3259 10588

LANEY

The radar

The El Paso radar (KEPZ), 36 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dona Ana

When
July 18, 12:15 AM MST to 2:00 AM MST
Where
Dona Ana County, 1 mi NNW of Santo Tomas to 3.09 mi NNW of La Mesa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.194, -106.755

Road crews were required to remove mud, rocks and other debris that were pushed onto roads around the Mesquite area after up to 3.45 inches of rain fell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714424.